Alert archive / Florida / Small Craft Advisories in 2013

Small Craft Advisory 16, NWS Key West, FL

March 24, 2013

NWS Key West, FL issued this small craft advisory at Mar 24, 2013, 10:28 AM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Mar 24, 2013, 10:28 AM EDT (14:28 UTC)
Expired
Mar 24, 2013, 4:05 PM EDT
In force
6 hr
Issued by
NWS Key West, FL

The text

As transmitted, in the capitals the NWS used until 2016.

370 
WHUS72 KKEY 241428
MWWKEY

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE KEY WEST FL
1028 AM EDT SUN MAR 24 2013

GMZ031>034-042>044-052>055-072>075-242100-
/O.NEW.KKEY.SC.Y.0016.130324T1428Z-130324T2100Z/
FLORIDA BAY INCLUDING BLACKWATER AND BUTTONWOOD SOUNDS-
BAYSIDE AND GULF SIDE FROM CRAIG KEY TO HALFMOON SHOAL OUT TO
5 FATHOMS-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT
AND BEYOND 5 FATHOMS-
GULF OF MEXICO INCLUDING DRY TORTUGAS AND REBECCA SHOAL CHANNEL-
HAWK CHANNEL FROM OCEAN REEF TO CRAIG KEY OUT TO THE REEF-
HAWK CHANNEL FROM CRAIG KEY TO WEST END OF SEVEN MILE BRIDGE OUT
TO THE REEF-
HAWK CHANNEL FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON SHOAL
OUT TO THE REEF-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY OUT 20 NM-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE OUT 20 NM-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL OUT 20 NM-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS OUT 20 NM-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS 20 TO 60 NM OUT-
1028 AM EDT SUN MAR 24 2013

...SMALL CRAFT ADVISORY IN EFFECT...

THE NATIONAL WEATHER SERVICE IN KEY WEST HAS ISSUED A SMALL CRAFT
ADVISORY FOR THE STRAITS OF FLORIDA FROM OCEAN REEF TO WEST OF THE
DRY TORTUGAS OUT TO 60 NM...HAWK CHANNEL FROM THE WEST END OF SEVEN
MILE BRIDGE TO HALFMOON SHOAL...FLORIDA BAY...THE GULF SIDE WATERS NORTH
AND WEST OF THE LOWER KEYS...AND THE OFFSHORE GULF WATERS WEST OF
MAINLAND MONROE AND AROUND THE DRY TORTUGAS.

* WINDS AND WAVES...SOUTH TO SOUTHWEST WINDS WILL CONTINUE NEAR 20
  KNOTS THROUGH THE MID AFTERNOON. SEAS ON THE STRAITS OF FLORIDA AND
  THE OFFSHORE GULF WATERS WILL BUILD TO 6 FEET. WINDS AND SEAS WILL
  LET DOWN BY LATE AFTERNOON AS A COLD FRONT MOVES SOUTHEASTWARD
  TOWARDS THE FLORIDA KEYS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 20 TO 33 KNOTS...
AND/OR SEAS 7 FEET OR HIGHER...ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS FOR SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY
THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$

FUTTERMAN
1 follow-up statement
319 
WHUS72 KKEY 242005
MWWKEY

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE KEY WEST FL
405 PM EDT SUN MAR 24 2013

GMZ031>034-042>044-052>055-072>075-242115-
/O.CAN.KKEY.SC.Y.0016.000000T0000Z-130324T2100Z/
FLORIDA BAY INCLUDING BLACKWATER AND BUTTONWOOD SOUNDS-
BAYSIDE AND GULF SIDE FROM CRAIG KEY TO HALFMOON SHOAL OUT TO
5 FATHOMS-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT
AND BEYOND 5 FATHOMS-
GULF OF MEXICO INCLUDING DRY TORTUGAS AND REBECCA SHOAL CHANNEL-
HAWK CHANNEL FROM OCEAN REEF TO CRAIG KEY OUT TO THE REEF-
HAWK CHANNEL FROM CRAIG KEY TO WEST END OF SEVEN MILE BRIDGE OUT
TO THE REEF-
HAWK CHANNEL FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON SHOAL
OUT TO THE REEF-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY OUT 20 NM-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE OUT 20 NM-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL OUT 20 NM-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS OUT 20 NM-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS 20 TO 60 NM OUT-
405 PM EDT SUN MAR 24 2013

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN KEY WEST HAS CANCELLED THE SMALL
CRAFT ADVISORY. 

WINDS HAVE DECREASED BELOW SMALL CRAFT ADVISORY CRITERIA ACROSS ALL OF
THE COASTAL WATERS SURROUNDING THE FLORIDA KEYS.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this small craft advisory went out at Mar 24, 9:50 AM EDT, 38 minutes earlier.

Area forecast discussion, Mar 24, 9:50 AM EDT, 38 minutes before
AREA FORECAST DISCUSSION FOR THE FLORIDA KEYS
NATIONAL WEATHER SERVICE KEY WEST FL
950 AM EDT SUN MAR 24 2013

.DISCUSSION...IN THE MID AND UPPER LEVELS...LATEST AVAILABLE IR
SATELLITE IMAGERY OVERLAID WITH MODEL STREAMLINE ANALYSIS AS OF 900
AM DETAIL AN AN UNSEASONABLY DEEP YET AMPLIFYING POLAR TROUGH
LOCATED OVER MUCH OF THE PLAINS AND MISSISSIPPI VALLEY STATES. THE
CENTER OF THE COLD CORE MID AND UPPER CYCLONE ASSOCIATED WITH THIS
FEATURE IS LOCATED OVER THE DAKOTAS...HOWEVER...AN AVERAGED 100 TO
125 KNOT AT 250 MB SOUTHERN BRANCH OF THE JET IS PRESENTLY ROUNDING
THE BASE OF TROUGH AS IT MOVES FROM SOUTH TEXAS NORTHEASTWARD TO
GEORGIA. ALTHOUGH MID AND UPPER WINDS ARE WEAKER JUST UPSTREAM OF
SOUTH FLORIDA AND THE KEYS...A LINE OF THUNDERSTORMS EXTENDS
SOUTHWEST TO THE EAST CENTRAL GULF OF MEXICO LIKELY EVIDENT OF SOME
DIVERGENCE ALOFT.

AT THE SURFACE AND IN THE LOWER LEVELS...AS OF 900 AM...A COMPLEX
LOW PRESSURE SYSTEM IS IDENTIFIED WITH 1002 MB LOW PRESSURE OVER THE
MID MISSISSIPPI VALLEY NEAR MEMPHIS AND A NEAR 1000 MB LOW PRESSURE
SYSTEM NEAR SAVANNAH GEORGIA. A COLD FRONT WITH A LINE OF
THUNDERSTORMS EXHIBITING FREQUENT TO EXCESSIVE LIGHTNING STRIKES
PRESENTLY EXTENDS FROM THE LOW PRESSURE NEAR SAVANNAH SOUTHWEST TO
A COUPLE HUNDRED MILES WEST OF SARASOTA.

.CURRENTLY...AS OF 900 AM...SKIES ARE MOSTLY SUNNY ACROSS THE
ISLANDS AND SURROUNDING WATERS...WITH A FEW PATCHES OF LOW CLOUDS
EVIDENT FROM BOTH VISIBLE SATELLITE AND LOCAL WEBCAMS. TEMPERATURES
ARE ALREADY IN THE UPPER 70S WITH STAGGERING DEWPOINTS IN THE LOW TO
MID 70S. C-MAN STATIONS ARE REGISTERING 15 TO 20 KNOTS SOUTH TO
SOUTHWEST WINDS FROM THE FLORIDA REEF NORTHWARDS...AND ARE LIKELY
REGISTERING CLOSE TO 20 KNOTS ACROSS THE FLORIDA STRAITS. THE 12Z
MORNING SOUNDING WAS MORE INTERESTING THAN USUAL...EXHIBITING A
STRONG TO VERY STRONG SOUTH TO SOUTHWEST WINDS FROM 500 TO ABOUT
10000 FEET...WITH NEAR 40 KNOTS REPORTED AT 3000-4000 FEET AGL.
THERE WAS A MODERATE 4 DEGREE INVERSION FROM 897 TO 843 MB...HOWEVER
SOME OF THIS IS NOW MIXING OUT ATTM AS SOUTH TO SOUTHWEST WINDS HAVE
INCREASED ACROSS THE AREA.

.SHORT TERM...REST OF TODAY...THE 1000 MB LOW NEAR GEORGIA WILL
EVENTUALLY BECOME THE MORE DOMINANT OF THE TWO AFOREMENTIONED LOW AS
ENERGY TRANSLATES TO THE COAST ALLOWING FOR DEEPENING OF THIS LOW
PRESSURE SYSTEM OFF OF THE NORTH CAROLINA COAST THIS EVENING. VERY
DRY AIR WILL REMAIN ABOVE THE WEAKENING INVERSION THROUGH THE REST
OF THE DAY...ALLOWING FOR MOSTLY SUNNY TO SUNNY SKIES. GIVEN THE
SOUTH TO SOUTHWEST DIRECTION...HIGH TEMPERATURES WILL BE WARMER THEN
NORMAL...REACHING THE MID TO UPPER 80S.

THOUGH MUCH OF THE ENERGY ASSOCIATED WITH THE MID AND UPPER SYSTEM
WILL BE WELL NORTH OF SOUTH FLORIDA AND THE KEYS THIS EVENING...ALL
AVAILABLE MODEL FORECAST SOUNDINGS CONTINUE TO ILLUSTRATE MOISTENING
OF THE COLUMN TO AROUND 1.50 INCHES BETWEEN 1.50 AND 2.00 INCHES
BETWEEN 0600 AND 1200Z...ALLOWING FOR A BAND OF SHOWERS WITH
ENOUGH INSTABILITY FOR SOME THUNDERSTORMS...TO MOVE ACROSS THE
FLORIDA KEYS FROM THE NORTHWEST...LATE THIS EVENING AND DURING THE
OVERNIGHT HOURS. THIS IS A BIT EARLIER THAN MODEL RUNS FROM 24 HOURS
PRIOR.

&&

.MARINE...GIVEN THE INCREASE IN SOUTH TO SOUTHWEST WINDS TO BETWEEN
15 AND 20 KNOTS THIS MORNING...DUE TO SOME DIURNAL MIXING OF THEN
AFOREMENTIONED STRONG LOW LEVEL WINDS...AN EXERCISE CAUTIONARY
HEADLINE WAS INSERTED AT 845 AM FOR ALL WATERS WITH THE EXCEPTION OF
FLORIDA BAY AND THE SHALLOW GULF WATERS NORTH OF THE LOWER AND
MIDDLE KEYS.

ONCE AGAIN...THE SURFACE COLD FRONT WILL APPROACH FROM THE NORTHWEST
THIS AFTERNOON...ALLOWING WINDS TO VEER TO BETWEEN SOUTHWEST AND
WEST AND LET DOWN THIS AFTERNOON JUST IN ADVANCE OF AN APPROACHING
BAND OF SHOWERS AND THUNDERSTORMS. THEREAFTER...AS THIS BAND OF
SHOWERS AND THUNDERSTORMS APPROACHES THE KEYS DURING THE LATE
EVENING/OVERNIGHT HOURS...ITS VERY POSSIBLE THAT THE STRONGEST
ACTIVITY WILL ALLOW FOR SOME WIND GUSTS IN EXCESS OF 35 KNOTS. STAY
TUNED TO NOAA WEATHER RADIO FOR POSSIBLE WARNINGS AND ADVISORIES
FROM THE NATIONAL WEATHER SERVICE IN KEY WEST.

&&

.AVIATION...THROUGH 00Z/25TH...OUTSIDE OF A FEW MVFR CEILINGS OF
AROUND 015 THIS MORNING...VFR CONDITIONS WILL PREVAIL AT THE KEY
WEST AND MARATHON TERMINALS. OTHERWISE...SOUTH TO SOUTHWEST OF 10 TO
15 KNOTS WITH OCCASIONAL GUSTS OF AROUND 20 KNOTS WILL TURN
SOUTHWEST TO WEST AND GRADUALLY ABATE TO LESS THAN 10 KNOTS DURING
THE MID TO LATE AFTERNOON.

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GM...NONE.
&&

PUBLIC/MARINE/GRIDS..........DAF
AVIATION/NOWCASTS............APA
DATA ACQUISITION/UPPER AIR....CR

VISIT US ON THE WEB AT WWW.WEATHER.GOV/KEYWEST
Hazardous weather outlook, Mar 24, 5:01 AM EDT, 5 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KEY WEST FL
501 AM EDT SUN MAR 24 2013

FLZ076>078-GMZ031>034-042>044-052>055-072>075-250915-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
FLORIDA BAY INCLUDING BLACKWATER AND BUTTONWOOD SOUNDS-
BAYSIDE AND GULF SIDE FROM CRAIG KEY TO HALFMOON SHOAL OUT TO
5 FATHOMS-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT
AND BEYOND 5 FATHOMS-
GULF OF MEXICO INCLUDING DRY TORTUGAS AND REBECCA SHOAL CHANNEL-
HAWK CHANNEL FROM OCEAN REEF TO CRAIG KEY OUT TO THE REEF-
HAWK CHANNEL FROM CRAIG KEY TO WEST END OF SEVEN MILE BRIDGE OUT
TO THE REEF-
HAWK CHANNEL FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON SHOAL
OUT TO THE REEF-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY OUT 20 NM-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE OUT 20 NM-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL OUT 20 NM-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS OUT 20 NM-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS 20 TO 60 NM OUT-
501 AM EDT SUN MAR 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE ALONG THE FLORIDA KEYS...AS WELL
AS OVER NEARSHORE AND OFFSHORE WATERS SURROUNDING THE ISLAND CHAIN
SUNDAY NIGHT. THE PRIMARY THUNDERSTORM HAZARD WILL BE CLOUD TO
SURFACE LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SMALL CRAFT ADVISORY WILL LIKELY BE REQUIRED FOR THE COASTAL
WATERS OF THE FLORIDA STRAITS...HAWK CHANNEL...AND GULF WATERS
BEYOND 20 NM WEST OF MAINLAND MONROE COUNTY MONDAY THROUGH WEDNESDAY.
A SMALL CRAFT ADVISORY MAY BE REQUIRED ON THE GULF AND BAY SIDE
WATERS NORTH OF THE KEYS ISLAND CHAIN MONDAY NIGHT THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

BWC

Nearby

Small Craft Advisories in Florida, 2013Every small craft advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.